MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE®; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE®; VENTRICULAR (ASSIST) BYPASS
Model Number 1440
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/01/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that the patient called reporting smoke coming from the universal battery charger (ubc).The ubc was charging 4 batteries at the time and it was unclear if the smoke was coming from the batteries or the ubc.The ubc was removed from power immediately.All the 4 batteries and the ubc were replaced.
 
Additional Manufacturer Narrative
Section d1: brand name corrected.Section d4: catalog number and primary udi corrected.Section d9: corrected.Manufacturer's investigation conclusion: the reported event of smoke coming from the universal battery charger (ubc) was confirmed via evaluation.The heartmate universal battery charger (serial number (b)(6)) was inspected at the service depot.Visual inspection revealed traces of fluid ingress from the top of the exhaust vent and electrically compromised components on the power supply board.Functional testing was not performed due to liquid damage and the customer authorized the service depot to scrap the ubc.The ubc was forwarded to the product performance engineering (ppe) group for further analysis.The forwarded ubc was disassembled, and fluid ingress was confirmed to be throughout the power supply board, exhaust vent, and ribbon cable.The fluid resulted in shorting of the internal circuitry, thus confirming the reported event.No further testing was performed.The root cause of the reported event appears to be due to fluid ingress; however, a root cause for the fluid damage was unable to be conclusively determined through this investigation.Device history records were reviewed and showed no deviations from manufacturing or qa specifications.Heartmate iii instructions for use section 8 entitled ¿equipment storage and care¿ and heartmate iii patient handbook section 6 entitled ¿caring for the equipment¿ addresses how to properly care for and maintain the equipment for proper use including how to ensure that the controllers and equipment do not get wet.Heartmate ubc instructions for use section 5 entitled ¿responding to advisory messages¿ addresses how to properly interpret and troubleshoot all system alarms and the actions to take if the alarms cannot be resolved.Heartmate universal battery charger instructions for use section 8 ¿ ¿inspection, cleaning, and maintenance¿ explain how to properly care for the equipment.The patient handbook cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE®
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key19353471
Report Number2916596-2024-02769
Device Sequence Number18009030
Product Code DSQ
UDI-Device Identifier00813024010678
UDI-Public(01)00813024010678(11)221206
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/28/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number1440
Device Catalogue Number1440
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/01/2024
Supplement Date Received by Manufacturer08/23/2024
Initial Report FDA Received Date05/20/2024
Supplement Report FDA Received Date08/28/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/06/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age31 YR
Patient SexFemale
Patient Weight137 KG
Patient EthnicityNon Hispanic
Patient RaceBlack Or African American